Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 30, NWS San Angelo, TX

June 21, 2004Coleman County, Texas

NWS San Angelo, TX issued this flash flood warning at Jun 21, 2004, 6:08 PM CDT for Coleman County, Texas. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2004, 6:08 PM CDT (23:08 UTC)
Expired
Jun 21, 2004, 8:00 PM CDT
In force
112 min
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Coleman County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.1 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1714 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1714 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 212308
FFWSJT
TXC083-220100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
608 PM CDT MON JUN 21 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COLEMAN COUNTY IN WEST CENTRAL TEXAS
  THIS INCLUDES THE CITIES OF...SANTA ANNA...COLEMAN

* UNTIL 800 PM CDT

* AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  NUMEROUS THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE SOUTHERN
  TWO-THIRDS OF COLEMAN COUNTY. THE STORMS WERE MOVING NORTHEAST AT  
  20 MPH. DOPPLER RADAR ESTIMATES THAT 1.5 TO 3 INCHES OF RAIN HAVE
  ALREADY FALLEN IN CENTRAL AND SOUTH-CENTRAL COLEMAN COUNTY. 
  
* ADDITIONAL RAINFALL UP TO 2 INCHES WILL OCCUR. THIS WILL LIKELY 
  CAUSE FLASH FLOODING.

TURN AROUND DONT DROWN DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW SAFE PASSAGE.
REMEMBER...MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.

LAT...LON 3190 9970 3162 9970 3154 9962 3149 9950
          3149 9934 3151 9923 3198 9922 3200 9945
          3197 9953

$$

19

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 2:07 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Jun 21, 2:07 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
207 PM CDT MON JUN 21 2004

.DISCUSSION...
RATHER COMPLEX FORECAST THIS AFTERNOON. A SLOW MOVING CONVECTIVE
COMPLEX DROPPED AS MUCH AS 8 INCHES OF RAIN OVER NORTHERN CROCKETT
COUNTY THIS MORNING. A LEFTOVER MESOSCALE CONVECTIVE VORTICITY MAX
FROM THIS FEATURE WAS MOVING FROM THE NORTHWEST CONCHO VALLEY...INTO
WESTERN BIG COUNTRY AT MIDAFTERNOON...ON CUE TO INTERCEPT A
SOUTHWARD MOVING OUTFLOW BOUNDARY NEAR OR NORTH OF THE ABILENE AREA
LATE AFTERNOON/EARLY EVENING. WITH SURFACE TEMPS IN THE MID TO
UPPER 80S AND DEWPOINTS IN THE UPPER 60S...100MB MIXED LAYER CAPES
WERE RUNNING NEAR 2500 J/KG AT 18Z. EXPECT CAP TO BREAK OVER THE
NEXT FEW HOURS WITH SEVERE THUNDERSTORMS POSSIBLE NEAR AND TO THE
NORTH OF ABILENE. MAIN THREAT WILL BE LARGE HAIL...WINDS AND AN
ISOLATED TORNADO NEAR THE SOUTHWARD ADVANCING OUTFLOW BOUNDARY.

GFS...AND TO A LESSER EXTENT THE ETA...PROG AN MCS TO MOVE OUT OF
NORTHERN MEXICO...AFFECTING THE EDWARDS PLATEAU LATE THIS EVENING
AND OVERNIGHT. GFS PROGS QPF IN EXCESS OF 1 1/2 INCHES OVER OUR
NORTHERN EDWARDS PLATEAU COUNTIES. GOES VISIBLE IMAGERY
INDICATED A CONVECTIVE VORT MAX OVER NORTHERN MEXICO...SOUTHWEST
OF MMCU. THIS FEATURE APPEARED TO BE DRIFTING SLOWLY NORTHEAST.
THE GFS INITIALIZED THIS FEATURE THE FAIRLY WELL...UNLIKE THE ETA.
AFTER COORDINATION W/EWX...WILL LIKELY ISSUE A FLASH FLOOD WATCH FOR
THE NORTHERN EDWARDS PLATEAU...EASTWARD THROUGH THE THE NORTHWEST
HILL COUNTRY AND SOUTHERN HEARTLAND FOR TONIGHT.

GFS ALSO PROGS A NORTHWEST FLOW-EMBEDDED MCS TO MOVE TO MOVE FROM
THE HIGH PLAINS OF COLORADO INTO OK OVERNIGHT. SOME LOCALLY HEAVY
RAIN MAY OCCUR OVER THE NORTHERN BIG COUNTRY...ALONG THE ADVANCING
OUTFLOW...BUT IT APPEARS HEAVIEST RAIN AND HIGHER FLASH FLOOD THREAT
WILL OCCUR NORTH AND EAST OF HASKELL/THROCKMORTON COUNTIES.
WILL MENTION LOCALLY HEAVY RAIN FOR MOST OF WEST CENTRAL TEXAS
TONIGHT.

REMNANTS OF AFOREMENTIONED SOUTHERN AND NORTHERN MCS WILL LIKELY
MERGE NEAR OR TO THE EAST OF THE HEARTLAND ZONES TUESDAY AFTERNOON.
RAIN CHANCES WILL BEGIN TO TAPER OFF OVER THE ABILENE AND SAN ANGELO
AREAS...AS SURFACE FRONT/OUTFLOW BOUNDARY MOVES SOUTH TO THE
ESCARPMENT. MAV-PROGGED MAX TEMPS ARE WELL BELOW CLIMATOLOGY AND
APPEAR REASONABLE IF SKIES STAY CLOUDY. MAY TWEAK DOWN TEMPS FURTHER
PRIOR TO FORECAST ISSUANCE.

LITTLE CHANGES MADE TO THE OUTER PERIODS. SLIGHT CHANCE OF RAIN TO
REMAIN THROUGH LATE IN THE WEEK...AS WEAKNESS PERSISTS IN THE
BROAD UPPER LEVEL RIDGE AND SUBTROPICAL MOISTURE FROM MEXICO
REMAINS IN CLOSE PROXIMITY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     69  81  64  85 /  50  40  20  20
SAN ANGELO  70  83  66  86 /  50  40  20  20
JUNCTION    71  84  67  86 /  60  50  30  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH TONIGHT SOUTH OF AN OZONA TO SAN SABA LINE.

&&

14
Hazardous weather outlook, Jun 21, 2:20 PM CDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
220 PM CDT MON JUN 21 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-221915-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
220 PM CDT MON JUN 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

SOME SEVERE STORMS ARE POSSIBLE IN WEST CENTRAL TEXAS THIS AFTERNOON
AND TONIGHT. THE BEST CHANCE FOR SEVERE STORMS IS IN THE BIG COUNTRY
NORTH OF INTERSTATE 20. SCATTERED THUNDERSTORMS WILL OCCUR ACROSS
MUCH OF WEST CENTRAL TEXAS...AS AN UPPER LEVEL DISTURBANCES IMPACTS
THE REGION...AND AN OUTFLOW BOUNDARY MOVES SOUTH ACROSS THE BIG
COUNRY. THE MAIN SEVERE WEATHER THREATS ARE LARGE HAIL AND DAMAGING
WINDS. AN ISOLATED TORNADO WILL BE POSSIBLE NEAR AN OUTFLOW BOUNDARY
MOVING SOUTHWARD ACROSS THE BIG COUNTRY. VERY HEAVY RAINFALL IS
POSSIBLE...ESPECIALLY ACROSS THE NORTHERN EDWARDS PLATEAU AND
NORTHWEST HILL COUNTRY. LOCALIZED RAINFALL AMOUNTS MAY EXCEED 2
INCHES.

.DAYS TWO THROUGH SEVEN...

ADDITIONAL UPPER LEVEL DISTURBANCES WILL BRING A CHANCE FOR
THUNDERSTORMS TO WEST CENTRAL TEXAS THROUGH THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 2:20 AM CDTSevere Thunderstorm WarningSJTCrockett55 min
Jun 21, 5:25 AM CDTFlash Flood WarningSJTCrockett3 hr
Jun 21, 3:46 PM CDTSevere Thunderstorm WarningSJTTaylor59 min
Jun 21, 4:14 PM CDTSevere Thunderstorm WarningSJTColeman61 min
Jun 21, 5:16 PM CDTSevere Thunderstorm WarningSJTShackelford59 min
Jun 21, 5:44 PM CDTSevere Thunderstorm WarningSJTBrown, Coleman61 min
Jun 21, 6:34 PM CDTSevere Thunderstorm WarningSJTConcho56 min
Jun 21, 6:56 PM CDTSevere Thunderstorm WarningSJTBrown, Coleman64 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.